Chloramphenicol Induced Hearing Loss

  • F. O. Ogisi Ear Nose and Throat Unit, Department of Surgery, University of Benin Teaching Hospital, Benin City.<br><br>Reprint requests: Dr. F. O. Ogisi, Department of Surgery, University of Benin Teaching Hospital, P. M. B. 1111, BeninCity, Nigeria.
Keywords: Hearing Loss, Chloramphenicol, Typhoid Fever, Handicap

Abstract



Background: With the widespread use of the drug Chloramphenicol in treatment of typhoid fever, a number of cases of deafness are coming to light following such treatment. However the pattern and level of the resulting hearing impairment has not received much attention in the literature.

Method: A prospective study of ototoxicity over a 3- year period by means of questionnaire, clinical and otological examination and audiological tests to identify cases of significant hearing loss attributable to Chloramphenicol administration.

Result: Out of a total of 49 cases of drug ototoxicity seen during a 3- year period, 21 cases (43%) were due to Chloramphenicol and the deafness was most commonly associated with parenteral administration, though actual doses could not be ascertained from the histories. Hearing impairment was bilateral and severe to profound at onset in most cases (66%), with no improvement noticed even after cessation of drug use. Follow-up tests where possible, carried out 6 to 12 months later showed no improvement in thresholds.

Conclusion: Hearing impairment as a complication of Chloramphenicol usage is severe in most cases and associated with poor prognosis both in respect of chances of spontaneous recovery as well as the degree of concommitant hearing handicap. The need to prevent this grave iatrogenic tragedy by limiting the use of this drug is stressed.

(Nig J Surg Res 2001; 3: 75 – 80)

KEY WORDS:

Hearing Loss, Chloramphenicol, Typhoid Fever, Handicap
Published
2004-05-13
Section
Articles

Journal Identifiers


eISSN: 1595-1103